H2-receptor antagonists, such as cimetidine, ranitidine and famotidine, are some of the most commonly prescribed medications for gastric acid-related disorders. These compounds are generally well-tolerated and anaphylactic reactions to them are rare. Here, we report two cases of H2-receptor antagonist-induced anaphylactic reactions: the first presented with sudden dyspnea, sneezing, urticaria, and swelling of the eyelids after ranitidine intake. The second presented with sudden severe urticaria, facial swelling, chest discomfort, dizziness, and hypotension. Possible cross-reactivity with other H2-receptor antagonists was assessed by oral challenge and skin tests. To date, only a few reports addressing cross-reactivity among H2-receptor antagonists have been published. We review the literature and summarize the data available on drug cross-reactivity in H2-receptor antagonist hypersensitivity.
- Cross reactions
- Drug hypersensitivity
- Histamine H receptor antagonists